Texas, 2005Hail in Texas, February 23 to 24, 2005
February 23 to 24, 2005 · NWS MAF · 6 events in 3 counties and zones
A cluster of strong to severe convection developed during the late evening of the 23rd just north of a cold front over the southern Permian Basin in west Texas. Hail up to the size of pennies was reported with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of strong to severe convection developed during the late evening of the 23rd just north of a cold front over the southern Permian Basin in west Texas. Hail up to the size of pennies was reported with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 23, 10:29 AM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Feb 23, 10:29 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1029 AM CST WED FEB 23 2005
.UPDATE...
HAVE SENT OUT UPDATED ZFP TO REMOVE DENSE FOG ADVISORY. NO OTHER
CHANGES AT THIS TIME.
&&
.PREV DISCUSSION... /ISSUED 520 AM CST WED FEB 23 2005/
UPDATE...
WILL BE ISSUING A DENSE FOG ADVISORY SHORTLY. VSBYS HAVE GONE
DOWN TO 1/4 MILE AT SEVERAL LOCATIONS ACROSS THE PERMIAN BASIN
AND UPPER TRANS PECOS. WILL LEAVE THE ADVISORY IN EFFECT
THROUGH 10 AM CST. PRODUCTS WILL BE SENT SHORTLY. 20
PREV DISCUSSION... /ISSUED 440 AM CST WED FEB 23 2005/
SHORT TERM...
CURRENTLY...DENSE FOG HAS DEVELOPED IN THE PERMIAN BASIN...WITH
VSBYS DOWN TO ONE QUARTER MILE OR LESS NEAR THE MIDLAND/ODESSA
AREA. FOG SATELLITE PRODUCT SHOWS THIS AREA OF FOG FAIRLY WELL.
WILL INSERT AREAS OF FOG FOR THE MORNING HOURS. THE DENSE FOG DOES
NOT COVER A WIDE AREA JUST YET THIS MORNING...SO WE ARE HOLDING OFF
ON A DENSE FOG ADVISORY. MAY ISSUE AN ADVISORY LATER IF THE FOG
SPREADS TO MORE AREAS.
COMPLEX SURFACE PATTERN TODAY OVER THE AREA. NORTHEAST WINDS...LOW
CLOUDS...LEADING EDGE OF COLD FRONT HAS MADE ITS WAY INTO THE CWA
EARLY THIS MORNING. THE POSITION OF THIS FEATURE WILL MAKE THE
FORECAST FAIRLY DIFFICULT IN OUR AREA. EXPECT THE FRONT TO SAG A
LITTLE FARTHER SOUTH THIS MORNING...BEFORE SFC PRESSURE FALLS AND
DAYTIME HEATING SLOW IT UP...AND MAYBE PUSH IT BACK NORTH A LITTLE
BIT LATER ON. DO NOT EXPECT A LOT OF MOVEMENT UNTIL LATE THIS
AFTERNOON OR TONIGHT WHEN THE FRONT PUSHES THROUGH MOST OF THE CWA
HOWEVER. WITH THAT IN MIND...THE FRONT SHOULD REMAIN LOCATED ALONG
A WNW/ESE LINE ACROSS THE PERMIAN BASIN OR WESTERN LOW ROLLING
PLAINS. THE FRONT WILL ACT AS A FOCUS DURING THE AFTERNOON HOURS
TODAY FOR ANOTHER ROUND OF CONVECTION MAINLY ACROSS THE PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS. COULD SEE SOME ACTIVITY
FARTHER TO THE NORTHWEST INTO SOUTHEASTERN NM...BUT BETTER MOISTURE
WILL BE AVAILABLE TO THE EAST. WITH 0 TO 6 KM BULK SHEAR MAGNITUDES
OF GREATER THAN 50 KTS EXPECTED FROM THE PERMIAN BASIN NORTHWARD...
ORGANIZED CONVECTION WITH THE THREAT FOR SEVERE WEATHER IS AGAIN
POSSIBLE. LAPSE RATES OF 6.5 TO 7.5 DEG C/KM...LIFTED INDICES
POTENTIALLY DOWN TO -5C...ALSO INDICATE POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORM DEVELOPMENT.
LONG TERM...
THE STRONG MID AND UPPER LEVEL LOW CURRENTLY MOVING INTO SOUTHERN
CA WILL CONTINUE TO BE THE DOMINANT WEATHER FEATURE TO AFFECT WEST
TEXAS AND SOUTHEAST NEW MEXICO THROUGH MUCH OF THIS WEEK. WARM
AIR ADVECTION AHEAD OF THIS FEATURE COMBINED WITH A SERIES OF MID-
LEVEL SHORTWAVE TROUGHS WILL BRING A GOOD CHANCE OF RAIN TO THE
AREA THROUGH AT LEAST THURSDAY NIGHT. ONLY MINOR CHANGES WERE MADE
TO THE POPS GRIDS THROUGH THE ABOVE MENTIONED PERIOD...NAMELY TO
INCREASE POPS THURSDAY OVER SOUTHEAST NEW MEXICO AS LOW-LEVEL
EASTERLY UPSLOPE FLOW INCREASES AND A STRONG SHORTWAVE TROUGH
MOVES INTO EAST-CENTRAL NEW MEXICO. FORECAST SOUNDINGS OVER
NORTHERN LEA COUNTY INDICATE A MIX OF RAIN/SNOW THURSDAY
NIGHT...SO THIS HAS BEEN ADDED TO THE FORECAST. POPS WILL
GRADUALLY DECREASE LATE THIS WEEKEND AND INTO EARLY NEXT WEEK AS
THE UPPER LOW SHIFTS EAST OF THE AREA. A STRONG NORTHERN STREAM
SHORTWAVE TROUGH WILL MOVE THROUGH THE HIGH PLAINS ON SUNDAY AND
DRIVE A COLD FRONT INTO THE AREA LATE SUNDAY OR EARLY MONDAY.
TEMPERATURES WILL MODERATE THROUGH THE REMAINDER OF THE FORECAST
AS MEDIUM RANGE MODELS ALL SUGGEST ANOTHER LOW AFFECTING CA BY THE
MIDDLE OF NEXT WEEK.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
70/10
Hazardous weather outlook, Feb 23, 2:00 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CST WED FEB 23 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241952-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
200 PM CST WED FEB 23 2005 (100 PM MST WED FEB 23 2005)
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF THE WESTERN LOW ROLLING PLAINS...THE PERMIAN BASIN...
AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS. THIS SLIGHT
RISK AREA IS FOR THAT PART OF WEST TEXAS NORTH OF A SANDERSON
TO FORT STOCKTON LINE...AND SOUTH OF A FORT STOCKTON...ODESSA...
TO COLORADO CITY LINE. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.
VERY HEAVY RAINFALL AND DEADLY LIGHTNING CAN ALSO BE EXPECTED.
THUNDERSTORM INTENSITY WILL DIMINISH LATE TONIGHT...HOWEVER
SCATTERED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
EARLY MORNING HOURS THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RAIN IS EXPECTED TO BE WIDESPREAD OVER PARTS OF THE OUTLOOK AREA
THURSDAY AND EARLY FRIDAY. RAIN MAY MIX WITH OR BRIEFLY CHANGE TO
LIGHT SNOW OVER THE PLAINS OF SOUTHEASTERN NEW MEXICO AND THE HIGHER
ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS LATE THURSDAY NIGHT
INTO EARLY FRIDAY MORNING. THE WINTRY PRECIPITATION IS CURRENTLY
EXPECTED TO REMAIN LIGHT AND RESULT IN NO ACCUMULATION. THEREFORE...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT AND LAW ENFORCEMENT
AGENCIES SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION
IF SEVERE WEATHER THREATENS YOUR AREA. SPOTTER ACTIVATION MAY BE
REQUESTED THIS EVENING FROM THE WESTERN LOW ROLLING PLAINS OF WEST
TEXAS SOUTH ACROSS THE EASTERN PERMIAN BASIN AND THE LOWER TRANS
PECOS.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.SRH.NOAA.GOV/MAF
Hail, Terrell
- When
- February 23, 2:24 PM CST
- Where
- Terrell County, 39 mi NNE of Dryden
- Measured
- 2.75 in hail
- Property damage
- $1,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 30.567, -101.867
The Texas Department of Transportation reported baseball size hail at the intersection of Farm to Market Road 2400 and Texas Highway 349.
Hail, Terrell
- When
- February 23, 2:48 PM CST
- Where
- Terrell County, 34 mi NNE of Dryden
- Measured
- 2.75 in hail
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.500, -101.900
A rural resident of northeastern Terrell County encountered golfball to baseball size hail along Texas Highway 349 near Independence Creek.An isolated supercell thunderstorm initiated near a dryline and cold front triple point over southern Pecos County during the afternoon of the 23rd. This storm rapidly intensified as it moved east into northern Terrell County. Two independent reports of giant hail were received as the storm traversed rural portions of the county.
Hail, Reagan
- When
- February 23, 11:10 PM CST
- Where
- Reagan County, Big Lake
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.200, -101.467
Hail, Upton
- When
- February 23, 11:30 PM CST
- Where
- Upton County, 14 mi NE of Rankin
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.367, -101.733
Employees at the the Benedum Gas Plant reported penny size hail on the Upton and Reagan County line.
Hail, Reagan
- When
- February 23, 11:30 PM CST
- Where
- Reagan County, 10 mi NW of Texon
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.317, -101.817
Employees at the the Benedum Gas Plant reported penny size hail on the Upton and Reagan County line.
Hail, Reagan
- When
- February 24, 12:04 AM CST to 12:08 AM CST
- Where
- Reagan County, 13 mi NNW of Stiles
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.567, -101.667
A rural resident in northern Reagan County reported penny size hail that covered the ground just north of the Farm to Market Road 1357 and Texas Route 137 intersection.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and Heavy Rain in Georgia, February 23, 20051 injured · $55,000 · 2 events
- Hail in Texas, February 23, 2005$63,000 · 2.75 in hail · 6 events
- Damaging Wind and Lightning Strike in Louisiana, February 23, 2005$35,000 · 60 kt wind · 2 events
- Flash Flood in California, February 23, 2005$15,000 · 1 event
- Heavy Snow in Colorado, February 23, 20054 events
- Hail in Texas, February 23, 20053 in hail · 4 events
- Hail in Oklahoma, February 23, 20051 in hail · 3 events
- Winter Storm in New Mexico, February 23, 20053 events
- Winter Weather in Illinois, February 23 to 24, 20053 events
- Hail in Mississippi, February 23, 2005$450 · 1.25 in hail · 2 events
- Hail in Arizona, February 23, 20050.75 in hail · 2 events
- Hail in New Mexico, February 23, 2005$3,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437832, 5437925, 5437926, 5437927, 5437928, 5437929.